Winter Weather, Jefferson
- When
- March 26, 2:00 PM CST to 9:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A late season snowfall blanketed parts of southern Illinois. Anywhere from 1 to 3 inches of wet snow fell along and north of Interstate 64.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A late season snowfall blanketed parts of southern Illinois. Anywhere from 1 to 3 inches of wet snow fell along and north of Interstate 64. Specific snowfall reports included: 3 inches in Mount Vernon (Jefferson County) and Mount Erie (Wayne County), and 1.4 inches in Mount Carmel. Some of the snow melted on contact with paved surfaces, which prevented any major travel problems. A low pressure system moved slowly east across Mississippi and Alabama along a nearly stationary front. Northeast to north winds locked in cold air across parts of southern Illinois, while moisture from the low pressure system spread northward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 26, 5:35 AM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 635 AM CDT SAT MAR 26 2011 .UPDATE... UPDATED THE AVIATION SECTION. NO CHANGE TO THE PUBLIC DISCUSSION. && .DISCUSSION... LATEST SFC ANALYSIS SHOWS A LOW PRESSURE SYSTEM IN THE TEXAS PANHANDLE WITH A FRONTAL BOUNDARY LAYING ACROSS THE DEEP SOUTH. SHRA/TSRA STARTED FIRING UP JUST NORTH OF THAT FRONT AFTER 03Z AND BLOSSOMED IN THE HOURS TO FOLLOW. MODELS ARE IN GOOD AGREEMENT WITH TAKING THAT LOW AND PUSHING IT EAST INTO THE RED RIVER VALLEY BY 12Z TODAY...AND KEEPING ALL PRECIPITATION ASSOCIATED WITH THE FRONT...JUST TO OUR SOUTH. DURING THE MORNING HOURS...THE FRONTAL RAINS MOVE EASTWARD INTO THE SOUTHERN APPALACHIANS WHILE AN UPPER LEVEL SHORTWAVE MOVES INTO THE CENTRAL PLAINS. IN ADDITION...THE SFC LOW WILL HAVE MOVED INTO THE NORTHEAST CORNER OF TEXAS. THE 850 MB LOW MOVES INTO NE OKLAHOMA/SW MISSOURI AND A FAIRLY DECENT LOW LEVEL (850MB) JET OF 30-40 KTS DEVELOPS AHEAD OF THE LOW WHICH AIDS THE DEVELOPMENT OF WIDESPREAD RAINFALL. BECAUSE OF ALL THIS...PARTS OF SOUTHEAST MISSOURI SEEM TO HAVE THE BEST CHANCES OF SEEING ANY PRECIP THIS MORNING. LOOKING AT NUMEROUS SOUNDINGS IN THE AREA FROM THE NAM/GFS...IT APPEARS IT IS WARM ENOUGH THIS A.M. TO PRECLUDE ANY SNOW/SLEET CHANCES. THE COLDER AIR IS SITUATED FURTHER NORTH AND EAST...AND PRECIP CHANCES AS A WHOLE DROP OFF CONSIDERABLY. WITH THAT SAID...IF PRECIP DOES MAKE IT FURTHER EAST...AREAS FROM ALONG AND NORTH OF A LINE FROM PERRYVILLE MO...TO MURPHYSBORO TO CARMI IL WOULD HAVE THE BEST CHANCES OF SEEING THE FROZEN PRECIP. GIVEN CURRENT LIGHTNING ACTIVITY WITH ONGOING CONVECTION...ALONG WITH K INDICES IN THE UPPER 20S TO AROUND 30 IN PARTS OF SEMO/WEST KY...OPTED FOR SOME THUNDER WORDING IN SOME OF OUR SOUTHERN COUNTIES. AS THE SFC LOW MOVES INTO LOUISIANA BY 00Z TONIGHT...THE 850 MB LOW/FRONT SETS UP DIRECTLY OVER OUR AREA. THEREFORE WE SHOULD SEE RAINFALL BECOME MUCH MORE WIDESPREAD BY AFTERNOON TODAY. THINGS BECOME INCREASINGLY CHALLENGING WITH REGARDS TO ANY FROZEN PRECIP. SOUNDINGS AND THICKNESSES INDICATE WE COULD SEE SOME SNOW OR SLEET MIXED IN LATER THIS AFTERNOON IN PARTS OF SEMO AND SW IL...ESPECIALLY NEAR PERRYVILLE MO OVER TO BENTON AND MOUNT VERNON IL. BY THIS EVENING AND OVERNIGHT...SOUNDINGS POINT TO ALL SNOW ACROSS OUR NORTH WITH A RAIN/SNOW MIX FURTHER SOUTH...WITH RAIN FROM KCGI TO KPAH AND MADISONVILLE SOUTH. AFTER 06Z...EVEN ACROSS WEST KY...THERE COULD BE ENOUGH COLD AIR FILTERING IN THAT WE COULD SEE A RAIN/SNOW MIX. LOOKING AT TIME HEIGHTS...THE BEST FRONTOGENESIS ALONG WITH NEGATIVE EPV VALUES SEEMS TO EXIST FROM 21Z TODAY THROUGH 09Z TONIGHT. THEREFORE...THIS IS THE TIME FRAME FOR ANY POTENTIAL SNOW BANDING. HOWEVER...DUE TO THE RELATIVELY WARM SFC TEMPS...AND WARM GROUND AND ROAD TEMPERATURES...WE FEEL ANY ACCUMULATIONS SHOULD BE ON GRASSY SURFACES. HOWEVER...IF ANY BANDING SETS UP...WE COULD START TO SEE SOME MINOR ACCUMULATIONS. GIVEN QPF AMOUNTS...IF WE CAN MANAGE TO GET SOME OF THE SNOW TO STICK...WE COULD END UP WITH AN INCH OR SO. THIS IS IN LINE WITH THE LATEST HPC GRAPHICS WHICH INDICATE POSSIBLY 1-2 INCHES FROM PERRYVILLE MO...TO HARRISBURG IL TO OWENSBORO KY AND NORTHWARD. AT THIS POINT...WILL HANDLE THE SNOW WITH A SPS DUE TO LOW CONFIDENCE...AND LET THE DAY SHIFT HAVE ONE MORE LOOK AT IT BEFORE PULLING THE TRIGGER ON ANY ADVISORY. DRY CONDITIONS STILL ON TAP FOR SUNDAY THROUGH MONDAY NIGHT. OUR NEXT WEATHER MAKER IS STILL ON TRACK FOR TUESDAY AND POSSIBLY INTO TUESDAY EVENING FOR MORE RAINFALL. && .AVIATION... CIGS IMPROVED SINCE 06Z AT KEVV/KOWB/KPAH BUT HELD SOLID MVFR AT KCGI. SHOULD NOT SEE MUCH VARIATION THROUGH 18Z...BUT DID TEMPO MVFR AT KPAH. FROM 18-21Z...EXPECT RAIN/ISOLD TSRA TO PUSH INTO THE AREA. COVERAGE OF CONVECTION CONTINUED TO INCREASE OVER SE KS/SW MO EARLY THIS MORNING. THIS IS THE ACTIVITY THAT WILL MOVE IN LATER TODAY. TONIGHT...KEPT WITH A MENTION OF -SN AT KEVV AND KOWB AS COLDER AIR WORKS IN AND TRIES TO CHANGE THE PRECIP OVER. ALSO LOWERED CIGS INTO THE IFR CATEGORY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CW/CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 429 AM CDT SAT MAR 26 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 429 AM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS PORTIONS OF SOUTHEAST MISSOURI AND FAR WEST KENTUCKY. WIDESPREAD RAINS ARE EXPECTED TO DEVELOP THROUGHOUT THE DAY TODAY. AS WE HEAD INTO THE LATE AFTERNOON AND EARLY EVENING HOURS...SOME COLDER AIR MAY START INFILTRATING PARTS OF THE AREA...RESULTING IN A MIX OF RAIN AND SNOW...AND POSSIBLY SLEET. AFTER SUNSET ...THE RAIN MAY CHANGEOVER TO ALL SNOW FOR SOME AREAS. AFTER MIDNIGHT...ENOUGH COLD AIR IS EXPECTED TO MOVE INTO THE REGION...THAT THE ENTIRE OUTLOOK AREA HAS THE POSSIBILITY OF SEEING SNOWFALL. FOR MORE INFORMATION...REFER TO THE LATEST SPECIAL WEATHER STATEMENT ON THIS EVENT. RIVER FLOODING CONTINUES ON SEVERAL AREA RIVERS. REFER TO FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES ON TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. RIVER FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS AT LEAST EARLY IN THE PERIOD. REFER TO FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY WINTER WEATHER INFORMATION...INCLUDING PRECIPITATION TYPE...AMOUNTS AND ROAD CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1107 AM CDT SAT MAR 26 2011 MOZ110-114-261630- STODDARD MO-NEW MADRID MO- 1107 AM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NEW MADRID AND SOUTHEASTERN STODDARD COUNTIES IN SOUTHEAST MISSOURI UNTIL 1130 AM CDT... AT 1040 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL IN NORTHEAST ARKANSAS. AT 1101 AM CDT...THIS STORM WAS LOCATED 3 MILES WEST OF GIDEON...MOVING EAST AT 60 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE TALLAPOOSA...RISCO...PARMA... PORTAGEVILLE...CATRON...MARSTON...NORTH LILBOURN...LILBOURN...HOWARDVILLE...MATTHEWS...NEW MADRID AND FARRENBURG. PERSONS TRAVELING ALONG INTERSTATE 55 IN NEW MADRID COUNTY SHOULD BE AWARE OF THIS STORM AND SEEK SHELTER...IF NECESSARY. IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1129 AM CDT SAT MAR 26 2011 KYZ001-MOZ114-261645- NEW MADRID MO-FULTON KY- 1129 AM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN WESTERN KENTUCKY...AND SOUTHERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI UNTIL 1145 AM CDT... AT 1114 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM WITH PEA SIZE HAIL 10 MILES WEST OF NEW MADRID. PEA TO DIME SIZE HAIL WAS REPORTED WITH THIS SAME STORM AT 1110 AM CDT NEAR PIGGOTT ARKANSAS. AT 1122 AM CDT...THIS STORM WAS LOCATED NEAR PORTAGEVILLE...MOVING EAST AT 60 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE SOUTHERN NEW MADRID AND SOUTHWESTERN FULTON COUNTIES...INCLUDING INTERSTATE 55 IN SOUTHEAST MISSOURI. IN ADDITION TO THE HAIL...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1150 AM CDT SAT MAR 26 2011 KYZ001-002-MOZ112-114-261730- HICKMAN KY-MISSISSIPPI MO-NEW MADRID MO-FULTON KY- 1150 AM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR FULTON AND HICKMAN COUNTIES IN WESTERN KENTUCKY...AND EASTERN NEW MADRID AND SOUTHEASTERN MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT... AT 1132 AM CDT...SKYWARN SPOTTER REPORTED PEA SIZE HAIL LASTING FOR ABOUT FIVE MINUTES WITH THUNDERSTORMS NEAR PORTAGEVILLE MISSOURI. AT 1142 AM CDT...STORMS WERE LOCATED 8 MILES WEST OF BOUNDURANT KENTUCKY AND JUST NORTH OF DORENA MISSOURI...MOVING EAST AT 45 MPH. ALTHOUGH THESE STORMS HAVE WEAKENED SOMEWHAT DURING THE LAST 10 MINUTES...THESE STORMS MAY ONCE AGAIN PULSE UP AND PRODUCE PEA TO DIME SIZE HAIL. LOCATIONS THAT MAY BE IMPACTED INCLUDE DORENA...HICKMAN...CAYCE... COLUMBUS...CLINTON...FULTON AND FULGHAM. IN ADDITION TO HAIL...THESE STORMS ARE PRODUCING FREQUENT AND DANGEROUS LIGHTNING. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1258 PM CDT SAT MAR 26 2011 KYZ001-002-006-009-261845- GRAVES KY-HICKMAN KY-CALLOWAY KY-FULTON KY- 1258 PM CDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...WESTERN CALLOWAY...SOUTHEASTERN HICKMAN AND SOUTHERN GRAVES COUNTIES IN WESTERN KENTUCKY UNTIL 145 PM CDT... AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA UP TO DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR FULTON...MOVING EAST AT 45 MPH. STORMS EARLIER THIS MORNING HAVE PRODUCED PEA UP TO DIME SIZE HAIL AS THEY MOVED THROUGH NORTHEAST ARKANSAS...SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY. LOCATIONS THAT MAY BE IMPACTED INCLUDE WATER VALLEY...WINGO... SEDALIA...LYNNVILLE...HARRIS GROVE...KIRKSEY...HAZEL AND MURRAY. IN ADDITION TO SMALL HAIL...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. SMITH
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283999, 283998, 283996, 283997.